Alert archive / Idaho / Wind Advisories in 2019

Wind Advisory 17, NWS Pocatello, ID

October 18, 201910 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Oct 18, 2019, 3:52 AM MDT for 10 counties in Idaho. It took effect at Oct 18, 2019, 11:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2019, 3:52 AM MDT (09:52 UTC)
In effect from
Oct 18, 2019, 11:00 AM MDT
Expired
Oct 18, 2019, 6:00 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Jefferson County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 25 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2019-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2019-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WWUS75 KPIH 180952
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
352 AM MDT Fri Oct 18 2019

IDZ051-052-054-055-190000-
/O.NEW.KPIH.WI.Y.0017.191018T1700Z-191019T0000Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain-
Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Pocatello, Blackfoot, 
American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, 
and Oakley
352 AM MDT Fri Oct 18 2019

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Across portions of the Mud Lake Desert, Lower Snake
  River Plain and the eastern Magic Valley including the cities of
  Shoshone, Carey, Mud Lake, INL, Craters of the Moon NM, 
  Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, 
  Burley, Rupert, Heyburn, and Oakley. 

* WHEN...From 11 AM this morning to 6 PM MDT this evening.

* IMPACTS...Drivers of high-profile vehicles may have difficulty
  driving due to cross-winds.

* ADDITIONAL DETAILS...Blowing dust will reduce visibilities 
  suddenly to near zero, making highway travel especially 
  hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
457 
WWUS75 KPIH 181940
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
140 PM MDT Fri Oct 18 2019

IDZ051-052-054-055-190345-
/O.NEW.KPIH.WI.Y.0018.191019T1800Z-191020T0300Z/
/O.CON.KPIH.WI.Y.0017.000000T0000Z-191019T0000Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain-
Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Pocatello, Blackfoot, 
American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, 
and Oakley
140 PM MDT Fri Oct 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT SATURDAY...

* WHAT...For the first Wind Advisory, southwest winds 30 to 35 mph
  with gusts up to 45 mph. For the second Wind Advisory, southwest
  winds 30 to 40 mph with gusts up to 50 mph expected.

* WHERE...For nearly all of the eastern Magic Valley and the lower
  Snake River plain, and the Arco and Mud Lake desert area.

* WHEN...For the first Wind Advisory, until 6 PM MDT this 
  evening. For the second Wind Advisory, from noon to 9 PM MDT 
  Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ053-190345-
/O.NEW.KPIH.WI.Y.0018.191019T1800Z-191020T0300Z/
Upper Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and St. Anthony
140 PM MDT Fri Oct 18 2019

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT SATURDAY...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 40 mph 
  expected.

* WHERE...The southern half of the upper Snake River plain,
  including the cities of Idaho Falls and Rexburg.

* WHEN...From noon to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Messick
658 
WWUS75 KPIH 190002
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
602 PM MDT Fri Oct 18 2019

IDZ051-052-054-055-191200-
/O.EXP.KPIH.WI.Y.0017.000000T0000Z-191019T0000Z/
/O.CON.KPIH.WI.Y.0018.191019T1800Z-191020T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain-
Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Pocatello, Blackfoot, 
American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, 
and Oakley
602 PM MDT Fri Oct 18 2019

...FRIDAY'S WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

Winds are still breezy across the area, particularly the Arco 
desert where winds are still meeting wind advisory criteria. 
Expect winds to go below wind advisory criteria by 7 to 8 pm. 
Winds will really starting backing off between 9 pm and midnight. 
Winds will start increasing again by 9 am tomorrow morning and 
start reaching wind criteria by noon for multiple locations. &&

$$

IDZ053-191200-
/O.CON.KPIH.WI.Y.0018.191019T1800Z-191020T0300Z/
Upper Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and St. Anthony
602 PM MDT Fri Oct 18 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SATURDAY...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 40 mph 
  expected.

* WHERE...The southern half of the upper Snake River plain, 
  including the cities of Idaho Falls and Rexburg.

* WHEN...From noon to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Oct 17, 2:52 PM MDT, 13 hours earlier.

Area forecast discussion, Oct 17, 2:52 PM MDT, 13 hours before
Area Forecast Discussion
National Weather Service Pocatello ID
252 PM MDT Thu Oct 17 2019

.SHORT TERM...Today through Sunday.
The overall trough of low pressure has moved over the Pacific
Northwest. The first wave or cold front is currently moving
through our area. There are breezy winds across the Snake river
plain and ridge tops. Winds get slightly stronger Friday
approaching near wind advisory levels with the next wave or cold
front. Winds will be strongest mainly for the Snake River plain
with strongest values in the Arco Desert area. Winds did back off
5 to 10 mph with latest model runs, so have held off on a wind
advisory for Friday. With this first wave/front, light snow, and
rain have started across the Central mountains and will spread to
the Eastern highlands along the Wyoming border by this afternoon.
Friday the flow becomes more westerly with the next embedded
wave/front bringing continued light snow for the western slopes of
the Sawtooths and the eastern highlands. Look for 1 to 3 inches
of snow today and Friday, mainly above 6000 to 6500 feet with
light rain below these levels. Upslope areas in westerly flow for
the Sawtooths and Eastern highlands along the northern Wyoming
border will see the most snow.

Models continue to showing a significant winter system moving
through our area Saturday into Sunday. Currently 6 to 12 inches
(with locally higher amounts and ridge tops and peaks)of snow is
expected for the Sawtooths, Western Central mountains, and the Big
Holes Saturday morning into Sunday morning. A winter weather
watch is in effect currently for our extreme northwest areas
including the Sawtooths, Stanley, and Galena Summit as well as
the Big Holes, Pine Creek Summit and Victor. Victor currently
looks to receive around 6 inches of snow. Winter weather
advisories are anticipated for almost all other mountain zones
across the Central mountains/Lost River Range and the Eastern
Highlands including Island Park, Caribou Range, and the Bear lake
area/Wasatch mountains along the Wyoming border. Snow levels will
start around 5000 feet Saturday morning and then rise to 5500 to
6500 feet on Saturday afternoon and then drop to the valley floor
by Sunday morning. However, most of the valley precipitation will
be likely be over by Sunday morning. Winds will again be
approaching near wind advisory levels across the Snake River plain
and ridge tops Saturday afternoon. Blowing and drifting snow
across mountain passes will make driving even more difficult. By
Sunday breezy, northwest flow sets up over the area with continued
light snow mainly along the Eastern Highlands. Temperatures will
drop to around 5 to 10 degrees below normal on Saturday and then
drop slightly more to around 10 to 15 degrees below normal on
Sunday. Wyatt

.LONG TERM...Monday through next Thursday. Monday into Tuesday
look for continued breezy winds in Northwest flow as well as
continued upslope flow bringing light snow for the Sawtooths and
the Eastern Highlands along the Wyoming border. Models are coming
into line show a stronger, but mostly dry and cold, wave moving
through late Tuesday into Wednesday. Models then show high
pressure starting to build in Wednesday through the end of the
week. Look for temperature slightly below normal Monday rising to
near normal on Tuesday before dropping well below normal on
Wednesday and especially Thursday. Wyatt

&&

.AVIATION...Largest change is the lack of precipitation until late
tonight, but still only some VCSH as in previous thinking. Wind is
also not developing as expected, which has led to a number of
amendments, but the approaching front should push wind into the
20G30KT range for at least KBYI, KIDA and KPIH, for a few hours this
afternoon and early evening. Breezy to windy conditions are expected
again Friday. Only KDIJ is flirting with any impact on operations,
with some marginal VFR expected Friday morning. Some other airdromes
could expect some stratus, but should be minimal and nowhere near a
CIG. CIGs should return Friday night. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Saturday morning through Sunday morning
for IDZ064-072-073.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 1:40 PM MDTWind AdvisoryPIHBannock, Bingham, Blaine, Bonneville, Butte, Caribou and 9 more32 hr
Oct 18, 2:13 PM MDTWinter Storm WarningPIHBlaine, Custer36 hr
Oct 18, 2:13 PM MDTWinter Weather AdvisoryPIHBear Lake, Bingham, Bonneville, Caribou, Clark, Franklin and 3 more36 hr

Nearby

Wind Advisories in Idaho, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.